Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

August 5, 2016Glacier County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 5, 2016, 9:52 PM MDT for Glacier County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 9:52 PM MDT (03:52 UTC)
Expired
Aug 5, 2016, 10:15 PM MDT
In force
23 min
Issued by
NWS Great Falls, MT

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 150 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
3510 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS85 KTFX 060352
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
952 PM MDT FRI AUG 5 2016
 
MTZ009-010-046-060415-
EASTERN PONDERA MT-EASTERN GLACIER MT-
NORTHERN ROCKY MOUNTAIN FRONT MT-
952 PM MDT FRI AUG 5 2016

...SPECIAL WEATHER STATEMENT...

AT 951 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF HEART BUTTE...OR 38 MILES SOUTHWEST OF CUT
BANK...MOVING NORTHEAST AT 40 MPH.

BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEART BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4819 11298 4831 11318 4869 11274 4851 11244
TIME...MOT...LOC 0351Z 222DEG 37KT 4831 11301 

$$

COULSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 9:25 PM MDT, 27 minutes earlier.

Area forecast discussion, Aug 5, 9:25 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
925 PM MDT FRI AUG 5 2016

.UPDATE...Isolated storms continue to move off the Rocky
Mountains and out over the plains about as far east as I-15. Have
made another update to fine tune PoPs based on radar imagery and
latest short term models. Have also updated to lower overnight
lows in many locations. However, it is worth noting that despite
low dewpoints and light winds, increasing cloud cover will limit
the amount of cooling we are likely to see. Finally, while major
changes were not made made to winds for tonight and Saturday, I
did made tweaks to them based on latest short term model consensus
tools. mpj

&&

.AVIATION...
Updated 2330Z.
Clouds will continue to increase over the region from south through
north overnight. A few isolated thunderstorms will develop over the
Rocky Mountain Front and Southwest MT. Any storms tonight should be
short lived and slow moving. Expect another round of storms to
develop mainly after 20z on Saturday. Some of these storms could
produce gusty winds and brief heavy rain. Otherwise VFR conditions
should prevail, even with the could cover. Only the highest mountain
tops are expected to be obscured at this time. Brusda

&&

.FIRE WEATHER...
On Saturday, increasing thunderstorm coverage will bring elevated
fire weather concerns to most of Central and SW MT. Moisture
appears to be very limited in the low levels on Saturday,
particularly over SW MT where little in the way of wetting rain is
possible with Saturdays thunderstorms. Further north, moisture
increases on the Plains of N-central MT where wetting rain is more
possible with thunderstorm activity late Saturday. In addition to
the potential for new fire starts from lightning activity
Saturday, gusty outflow winds will also present a hazard if new
fires start. Late this weekend into next week, additional moisture
will be drawn into the region with better chances for wetting rain
to occur with thunderstorm activity.

&&

.PREV DISCUSSION...
/ISSUED 602 PM MDT FRI AUG 5 2016/

.UPDATE...Radar imagery is showing that shower activity over the
Continental Divide is moving out over the plains before
dissipating. Have updated the forecast to increase PoPs in
locations most likely to see some of this shower and possible
thunderstorm activity for tonight. mpj

Tonight through Sunday...Water vapor and visible satellite
imagery reveals a plume of mid- to high-level moisture moving into
western Montana from the southwest. Clouds associated with this
moisture are creating light radar returns, but no precipitation is
reaching through the surface with a deeply mixed dry adiabatic
layer in place. Increasing moisture and instability creates the
potential for scattered high based thunderstorms over SW MT
Saturday afternoon. Anticipating a mix of dry and wet
thunderstorms, where there is an elevated risk of lightning
strikes in dry fuels causing new fire starts. A fire weather watch
is in effect for this area as described in the Fire Weather
section. Scattered thunderstorms over southwest MT spread north
and east onto the central plains Saturday evening before
dissipating. A stronger shortwave feature arrives Sunday afternoon
and will produce widespread rain showers and thunderstorms. Cooler
mid level temperatures and increasing shear profiles create enough
instability for a few strong to severe thunderstorms. A surface
front may serve as a focusing mechanism for storm initiation, but
will also have to consider cloud cover and its role in the rate at
which heating can mix out convective inhibition. Brief heavy rain
and up to one-inch hail may be possible for a few of these storms
along the advancing cold front early Sunday evening. PN

SUNDAY NIGHT THROUGH FRIDAY...Medium range models agree on
continuing to move a disturbance in the moist and unstable southwest
flow aloft through the forecast area Sunday night. This will keep
showers and thunderstorms likely during the evening, but storms will
decrease from the south overnight into Monday. However, the upper
level low pressure trough responsible for the southwest flow will
remain in place over the Pacific Northwest through Wednesday. Weak
disturbances in the flow will continue to bring a good chance of
mainly afternoon and evening showers and thunderstorms over the
forecast area. Models begin to differ on exactly where the low
pressure center in the trough will move after Wednesday. The GFS
takes it to the Canadian border, while the ECMWF moves it right over
Montana. As a result, the ECMWF is more aggressive with showers and
storms through Thursday. Have therefore gone with a compromise
forecast closer to climatology of chance POPs over the area. Will
make further adjustments if/when the models come into better
agreement. These storms will likely be mostly wet, as the flow aloft
appears to tap into both monsoonal moisture and moisture from the
Gulf of Mexico. Conditions become mostly dry in the west with a few
showers still possible in the east by next Friday. The approach and
subsequent passage of the upper trough will cause temperatures to
remain 3 to 6 degrees below seasonal averages through
Thursday...with slightly warmer temperatures by next Friday.
Coulston/Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  87  54  85 /  10  40  40  50
CTB  54  82  52  80 /  20  50  40  50
HLN  60  88  58  86 /  10  60  30  50
BZN  55  85  52  88 /  10  50  30  40
WEY  45  77  44  75 /  10  40  30  30
DLN  54  82  51  82 /  10  50  20  40
HVR  60  89  58  88 /  10  40  40  30
LWT  58  83  56  85 /  10  40  40  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Fire Weather Watch for Fire Weather Zones 110 and 111 in effect
from 3pm through 9 pm Saturday

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Aug 5, 9:52 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
952 PM MDT FRI AUG 5 2016

MTZ009-010-046-060415-
EASTERN PONDERA MT-EASTERN GLACIER MT-
NORTHERN ROCKY MOUNTAIN FRONT MT-
952 PM MDT FRI AUG 5 2016

...SPECIAL WEATHER STATEMENT...

AT 951 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF HEART BUTTE...OR 38 MILES SOUTHWEST OF CUT
BANK...MOVING NORTHEAST AT 40 MPH.

BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEART BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4819 11298 4831 11318 4869 11274 4851 11244
TIME...MOT...LOC 0351Z 222DEG 37KT 4831 11301

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:54 PM MDTSpecial Weather StatementTFXTeton36 min
Aug 5, 10:29 PM MDTSpecial Weather StatementTFXGlacier31 min
Aug 5, 10:31 PM MDTSpecial Weather StatementTFXTeton29 min
Aug 6, 3:25 PM MDTSpecial Weather StatementTFXBeaverhead, Madison50 min
Aug 6, 3:53 PM MDTSpecial Weather StatementTFXBeaverhead37 min
Aug 6, 4:17 PM MDTSpecial Weather StatementTFXBroadwater43 min
Aug 6, 4:34 PM MDTSpecial Weather StatementTFXMadison41 min
Aug 6, 4:56 PM MDTSpecial Weather StatementTFXMeagher49 min
Aug 6, 5:13 PM MDTSpecial Weather StatementTFXGlacier77 min
Aug 6, 5:22 PM MDTSpecial Weather StatementTFXBeaverhead, Madison53 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.